Duke Mathematical Journal

On finiteness properties of the Johnson filtrations

Mikhail Ershov and Sue He

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let Γ be either the automorphism group of the free group of rank n4 or the mapping class group of an orientable surface of genus n12 with at most 1 boundary component, and let G be either the subgroup of IA-automorphisms or the Torelli subgroup of Γ. For NN denote by γNG the Nth term of the lower central series of G. We prove that

(i) any subgroup of G containing γ2G=[G,G] (in particular, the Johnson kernel in the mapping class group case) is finitely generated;

(ii) if N=2 or n8N4 and K is any subgroup of G containing γNG (for instance, K can be the Nth term of the Johnson filtration of G), then G/[K,K] is nilpotent and hence the Abelianization of K is finitely generated;

(iii) if H is any finite-index subgroup of Γ containing γNG, with N as in (ii), then H has finite Abelianization.

Article information

Source
Duke Math. J., Volume 167, Number 9 (2018), 1713-1759.

Dates
Received: 24 July 2017
Revised: 14 January 2018
First available in Project Euclid: 3 May 2018

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1525313239

Digital Object Identifier
doi:10.1215/00127094-2018-0005

Mathematical Reviews number (MathSciNet)
MR3813595

Zentralblatt MATH identifier
06904638

Subjects
Primary: 20F28: Automorphism groups of groups [See also 20E36]
Secondary: 20F40: Associated Lie structures 20J06: Cohomology of groups

Keywords
finiteness properties Johnson filtration Johnson kernel automorphism group of a free group mapping class group Torelli subgroup

Citation

Ershov, Mikhail; He, Sue. On finiteness properties of the Johnson filtrations. Duke Math. J. 167 (2018), no. 9, 1713--1759. doi:10.1215/00127094-2018-0005. https://projecteuclid.org/euclid.dmj/1525313239


Export citation

References

  • [1] R. Alperin and H. Bass, “Length functions of group actions on $\Lambda$-trees” in Combinatorial Group Theory and Topology (Alta, 1984), Ann. of Math. Stud. 111, Princeton Univ. Press, Princeton, 1987, 265–378.
  • [2] S. Andreadakis, On the automorphisms of free groups and free nilpotent groups, Proc. Lond. Math. Soc. (3) 15 (1965), 239–268.
  • [3] S. Bachmuth, Induced automorphisms of free groups and free metabelian groups, Trans. Amer. Math. Soc. 122, no. 1 (1966), 1–17.
  • [4] B. Bekka, P. de la Harpe, and A. Valette, Kazhdan’s Property $(T)$, New Math. Monogr. 11, Cambridge Univ. Press, Cambridge, 2008.
  • [5] M. Bestvina, K.-U. Bux, and D. Margalit, Dimension of the Torelli group for $\operatorname{Out}(F_{n})$, Invent. Math. 170 (2007), 1–32.
  • [6] C. Bhattacharya, Free groups and their automorphisms, Ph.D. dissertation, University of Virginia, Charlottesville, Va., 2004.
  • [7] R. Bieri, W. D. Neumann, and R. Strebel, A geometric invariant of discrete groups, Invent. Math. 90 (1987), 451–477.
  • [8] J. S. Birman and R. Craggs, The $\mu$-invariant of $3$-manifolds and certain structural properties of the group of homeomorphisms of a closed, oriented $2$-manifold, Trans. Amer. Math. Soc. 237 (1978), 283–309.
  • [9] M. Boggi, Fundamental groups of moduli stacks of stable curves of compact type, Geom. Topol. 13 (2009), 247–276.
  • [10] O. Bogopolski and R. Vikentiev, “Subgroups of small index in $\operatorname{Aut}(F_{n})$ and Kazhdan’s property (T)” in Combinatorial and Geometric Group Theory, Trends Math., Birkhäuser, Basel, 2010, 1–17.
  • [11] T. E. Brendle and B. Farb, The Birman-Craggs-Johnson homomorphism and abelian cycles in the Torelli group, Math. Ann. 338 (2007), 33–53.
  • [12] K. S. Brown, Trees, valuations, and the Bieri-Neumann-Strebel invariant, Invent. Math. 90 (1987), 479–504.
  • [13] K. S. Brown, Cohomology of Groups, Grad. Texts in Math. 87, Springer, New York, 1994.
  • [14] T. Church, M. Ershov, and A. Putman, On finite generation of the Johnson filtrations, preprint, arXiv:1711.04779v2 [math.GR].
  • [15] T. Church and A. Putman, Generating the Johnson filtration, Geom. Topol. 19 (2015), 2217–2255.
  • [16] A. Dimca, R. Hain, and S. Papadima, The abelianization of the Johnson kernel, J. Eur. Math. Soc. (JEMS) 16 (2014), 805–822.
  • [17] A. Dimca and S. Papadima, Arithmetic group symmetry and finiteness properties of Torelli groups, Ann. of Math. (2) 177 (2013), 395–423.
  • [18] E. Formanek, Characterizing a free group in its automorphism group, J. Algebra 133 (1990), 424–432.
  • [19] F. Grunewald and A. Lubotzky, Linear representations of the automorphism group of a free group, Geom. Funct. Anal. 18 (2009), 1564–1608.
  • [20] R. M. Hain, “Torelli groups and geometry of moduli spaces of curves” in Current Topics in Complex Algebraic Geometry (Berkeley, 1992/93), Math. Sci. Res. Inst. Publ. 28, Cambridge Univ. Press, Cambridge, 1995, 97–143.
  • [21] D. L. Johnson, Homeomorphisms of a surface which act trivially on homology, Proc. Amer. Math. Soc. 75 (1979), 119–125.
  • [22] D. L. Johnson, An abelian quotient of the mapping class group ${\mathcal{I}}_{g}$, Math. Ann. 249 (1980), 225–242.
  • [23] D. L. Johnson, Quadratic forms and the Birman-Craggs homomorphisms, Trans. Amer. Math. Soc. 261, no. 1 (1980), 235–254.
  • [24] D. L. Johnson, The structure of the Torelli group, I: A finite set of generators for ${\mathcal{I}}$, Ann. of Math. (2) 118 (1983), 423–442.
  • [25] D. L. Johnson, “A survey of the Torelli group” in Low-Dimensional Topology (San Francisco, 1981), Contemp. Math. 20, Amer. Math. Soc., Providence, 1983, 165–179.
  • [26] D. L. Johnson, The structure of the Torelli group, III: The abelianization of ${\mathcal{T}}$, Topology 24 (1985), 127–144.
  • [27] N. V. Ivanov, “Fifteen problems about the mapping class groups” in Problems on Mapping Class Groups and Related Topics, Proc. Sympos. Pure Math. 74, Amer. Math. Soc., Providence, 2006, 71–80.
  • [28] N. Kawazumi, Cohomological aspects of Magnus expansions, preprint, arXiv:math/0505497v3 [math.GT].
  • [29] D. Kielak, Free and linear representations of outer automorphism groups of free groups, Ph.D. dissertation, University of Oxford, Oxford, 2012, available at https://www.math.uni-bielefeld.de/~dkielak/DPhil.pdf.
  • [30] N. Koban, J. McCammond, and J. Meier, The BNS-invariant for the pure braid groups, Groups Geom. Dyn. 9 (2015), 665–682.
  • [31] A. Lubotzky and I. Pak, The product replacement algorithm and Kazhdan’s property (T), J. Amer. Math. Soc. 14 (2001), 347–363.
  • [32] W. Magnus, Über $n$-dimensional Gittertransformationen, Acta Math. 64 (1935), 353–367.
  • [33] J. D. McCarthy, On the first cohomology group of cofinite subgroups in surface mapping class groups, Topology 40 (2001), 401–418.
  • [34] J. McCool, A faithful polynomial representation of $\operatorname{Out}F_{3}$, Math. Proc. Cambridge Philos. Soc. 106 (1989), 207–213.
  • [35] D. McCullough and A. Miller, The genus $2$ Torelli group is not finitely generated, Topology Appl. 22 (1986), 43–49.
  • [36] G. Mess, The Torelli groups for genus $2$ and $3$ surfaces, Topology 31 (1992), 775–790.
  • [37] S. Morita, “Structure of the mapping class groups of surfaces: A survey and a prospect” in Proceedings of the Kirbyfest (Berkeley, 1998), Geom. Topol. Monogr. 2, Geom. Topol. Publ., Coventry, 1999, 349–406.
  • [38] L. A. Orlandi-Korner, The Bieri-Neumann-Strebel invariant for basis-conjugating automorphisms of free groups, Proc. Amer. Math. Soc. 128 (2000), 1257–1262.
  • [39] S. Papadima and A. Suciu, Bieri-Neumann-Strebel-Renz invariants and homology jumping loci, Proc. Lond. Math. Soc. (3) 100 (2010), 795–834.
  • [40] S. Papadima and A. Suciu, Homological finiteness in the Johnson filtration of the automorphism group of a free group, J. Topol. 5 (2012), 909–944.
  • [41] A. Putman, A note on the abelianizations of finite-index subgroups of the mapping class group, Proc. Amer. Math. Soc. 138 (2010), 753–758.
  • [42] A. Putman, Small generating sets for the Torelli group, Geom. Topol. 16 (2012), 111–125.
  • [43] Andrew Putman, The Johnson homomorphism and its kernel, J. Reine Angew. Math. 735 (2018), 109–141.
  • [44] A. Putman and B. Wieland, Abelian quotients of subgroups of the mappings class group and higher Prym representations, J. Lond. Math. Soc. (2) 88 (2013), 79–96.
  • [45] D. J. S. Robinson, The vanishing of certain homology and cohomology groups, J. Pure Appl. Algebra 7 (1976), 145–167.
  • [46] J. E. Roseblade, Group rings of polycyclic groups, J. Pure Appl. Algebra 3 (1973), 307–328.